Alert archive / Colorado / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 46, NWS Denver/Boulder, CO

August 4, 2002Logan County, Colorado

NWS Denver/Boulder, CO issued this severe thunderstorm warning at Aug 4, 2002, 7:11 PM MDT for Logan County, Colorado. It was in force for 54 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 4, 2002, 7:11 PM MDT (01:11 UTC)
Expired
Aug 4, 2002, 8:05 PM MDT
In force
54 min
Issued by
NWS Denver/Boulder, CO
Area
Counties, with a storm outline in the text

County Logan County, CO

The radar

The Cheyenne radar (KCYS), 157 km from the middle of the area, began a volume at 01:10 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Denver, CO (KDNR), launched 00:00Z, 1.2 hours before the alert went out and 93 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 00:00Z on 2002-08-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 187 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 00:00Z on 2002-08-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 33 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
187 J/kg
Mixed-layer CIN
-33 J/kg
Mixed-layer LCL
1666 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
33 m²/s²
0-3 km storm-relative helicity
64 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.8

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

953 
WUUS55 KBOU 050111
SVRDEN
COC075-050205-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DENVER CO
706 PM MDT SUN AUG 4 2002

THE NATIONAL WEATHER SERVICE IN DENVER HAS EXTENDED THE 

* SEVERE THUNDERSTORM WARNING FOR...
  LOGAN COUNTY IN NORTHEAST COLORADO
  THIS INCLUDES THE CITY OF STERLING

* UNTIL 805 PM MDT

* AT 704 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 8 MILES SOUTHEAST OF ATWOOD...OR ABOUT 11 MILES
  SOUTH OF STERLING...MOVING NORTH AT 10 MPH.

* A SECOND SEVERE THUNDERSTORM WAS INDICATED ON DOPPLER RADAR 7      
  MILES NORTH OF CROOK...OR 22 MILES NORTHEAST OF STERLING.  

LOCATIONS IN THE WARNING INCLUDE...BUT ARE NOT LIMITED TO...
STERLING...ATWOOD...CROOK...FLEMING...ILIFF...LOGAN CORNERS...NORTH
STERLING RESERVOIR...PADRONI...PROCTOR...ST PETERSBURG AND TWIN
BUTTES.

HAIL UP TO AN INCH IN DIAMETER..VERY HEAVY RAINFALL UP TO AN INCH IN 
UNDER 20 MINUTES AND DAMAGING WINDS ARE POSSIBLE WITH THESE SEVERE 
THUNDERSTORMS.  

THE HEAVY RAINFALL MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND 
UNDERPASSES. AVOID THESE AREAS AND DO NOT CROSS FLOODED ROADS AS THEY
MAY BE WASHED OUT. WATER LEVELS OF SMALL STREAMS AND RIVERS MAY ALSO 
RISE...THEREFORE SEEK HIGHER GROUND IF THREATENED BY FLOOD WATERS.

IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE A STURDY SHELTER 
AWAY FROM CREEK BEDS AND OTHER FLOOD-PRONE AREAS. REMEMBER...A SEVERE
THUNDERSTORM MAY ALSO PRODUCE A TORNADO WITH LITTLE OR NO WARNING. 

LAT...LON 4044 10331 4044 10311 4045 10269 4100 10265
          4099 10280 4101 10296 4079 10344
BAKER

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 4, 3:01 PM MDT, 4 hours 10 minutes earlier.

Area forecast discussion, Aug 4, 3:01 PM MDT, 4 hours 10 minutes before
NORTHEAST AND NORTH CENTRAL COLORADO AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DENVER COLORADO
301 PM MDT SUN AUG 4 2002

TONIGHT:  CURRENT RADAR PICTURES ARE INDICATING SCATTERED SHOWERS
AND ISOLATED THUNDERSTORMS GOING OVER THE FOOTHILLS...PARK
COUNTY...AND THE PALMER RIDGE.  THIS AFTERNOON HAS A BIT MORE LOW
LEVEL MOISTURE IN PLACE THEN SATURDAY AFTERNOON AND THE ACARS
SOUNDINGS SHOW THE MID/UPPER LEVEL CAP A BIT WEAKER.  THE REAL
SOUNDINGS KEEP SHOWING PRECIPITABLE WATER VALUES OVER AN INCH.
SCATTERED TO ISOLATED POPS WILL SUFFICE THIS EVENING.

MONDAY THROUGH WEDNESDAY:  THE WATER VAPOR SATELLITE PICTURES ARE
SHOWING A BIT OF A MID/UPPER LEVEL DRY INTRUSION COMING OUR WAY.
HOWEVER THE MOISTURE SHOULD NOT BE PINCHED OFF COMPLETELY.  MODELS
SHOW THE UPPER RIDGE CENTER TO REMAIN EAST OF THE FORECAST OFFICE
THROUGH THE PERIOD.  SO WE SHOULD STAY IN THE FAVORABLE FETCH FOR
MID AND UPPER LEVEL MOISTURE.  IN THE LOW LEVELS...THE GRIDS KEEP
SOME FORM OF EASTERLY FLOW UP INTO THE FOOTHILLS THROUGH WEDNESDAY
ALONG WITH A DECENT THETA-E AXIS BELOW 600 MB...ESPECIALLY OVER THE
FOOTHILLS AND ADJACENT PLAINS.  CROSS SECTION LAPSE RATES SHOW A
PRETTY GOOD CAP CONTINUING BETWEEN 500-400 MB.  THE DIV-Q GRIDS SHOW
LITTLE SYNOPTIC SCALE FORCING ON MONDAY...BUT SOME WEAK ASCENT IN
PROGGED FOR TUESDAY AND WEDNESDAY.  PRECIPITATION GRIDS SHOW
MEASURABLE PRECIPITATION OVER THE WESTERN TWO-THIRDS OF THE FORECAST
AREA FROM ABOUT MID AFTERNOON THROUGH JUST AFTER MIDNIGHT ALL THREE
DAYS...MONDAY THROUGH WEDNESDAY.  SINCE IT ACTUALLY HAS STARTED TO
RAIN NOW WITH THE GREAT PONTOON UPON UP...PERSISTENCE SHOULD BE
THE BEST ROUTE TO GO WITH AS FAR AS POPS GO.  SCATTEREDS LOOK GOOD
FOR THE MOUNTAIN...FOOTHILLS...PALMER RIDGE...AND URBAN CORRIDOR
THROUGH THE PERIOD.  FOR TEMPERATURES...GRIDS SHOW MINOR FLUCTUATION
THROUGH THE PERIOD...BUT PERSISTENCE WILL BE GOOD... WHICH BY THE
WAY KEEPS THE READINGS NEAR NORMALS.  FOR THE EXTENDED PERIOD THE
UPPER RIDGE CENTER REMAINS EAST OF THE FORECAST AREA THROUGH ABOUT
FRIDAY.  AN UPPER TOUGH NORTH OF COLORADO PUSHES EAST LATE FRIDAY
INTO SATURDAY...WITH THE UPPER RIDGE PUSHING BACK TO OUR SOUTHWEST
BY SUNDAY. WILL START TO DRY OUT THE FORECAST FOR NEXT WEEKEND.  RJK

.DEN...NONE.

The office that day

Everything else NWS Denver/Boulder, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 4, 6:09 PM MDTSevere Thunderstorm WarningBOULogan56 min
Aug 4, 7:42 PM MDTFlash Flood WarningBOULogan3 hr
Aug 4, 8:54 PM MDTSevere Thunderstorm WarningBOUSedgwick51 min
Aug 4, 9:58 PM MDTFlash Flood WarningBOUSedgwick3 hr
Aug 5, 2:40 PM MDTFlash Flood WarningBOUJefferson, Park3 hr
Aug 5, 3:12 PM MDTSevere Thunderstorm WarningBOUAdams, Denver48 min
Aug 5, 3:31 PM MDTFlash Flood WarningBOUAdams, Denver2 hr
Aug 5, 4:50 PM MDTSevere Thunderstorm WarningBOUArapahoe, Denver, Jefferson40 min
Aug 5, 4:50 PM MDTSevere Thunderstorm WarningBOUMorgan55 min
Aug 5, 5:01 PM MDTSevere Thunderstorm WarningBOUWeld59 min
Aug 5, 5:48 PM MDTFlash Flood WarningBOULarimer117 min
Aug 5, 5:49 PM MDTSevere Thunderstorm WarningBOUWeld56 min

Nearby

Severe Thunderstorm Warnings in Colorado, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.